zbMATH — the first resource for mathematics

Calculus. I: The first derivative of pseudoisotopy theory. (English) Zbl 0741.57021
A \(k\)-connected map \(Y\to X\) of manifolds induces a \((k-2)\)-connected map \({\mathcal P}(Y)\to {\mathcal P}(X)\) of the associated stable smooth pseudoisotopy spaces. The main result of the paper describes the \((2k- 3)\)-homotopy type of \(fiber({\mathcal P}(Y)\to {\mathcal P}(X))\). Let \(\Lambda(X)=Maps(S^ 1,X)\) denote the free loop space and \(\Lambda(Y\to X)=Y\times_ X\Lambda(X)\). The inclusion of constant loops \(X\to\Lambda(X)\) induces an inclusion \(Y\to \Lambda(Y\to X)\). The \((2k- 3)\)-homotopy type of \(fiber({\mathcal P}(Y)\to{\mathcal P}(X))\) is the same as that one of \(fiber(\Omega^ 2Q(\Lambda(Y\to X)/Y)\to \Omega^ 2Q(\Lambda(X)/X))\) with \(Q=\Omega^ \infty\Sigma^ \infty\). As a corollary the author determines the \((2k-3)\)-homotopy type of \(fiber(A(Y)\to A(X))\), Waldhausen’s relative \(K\)-theory of topological spaces. Using the theory of calculus of functors the proof reduces to a geometric analysis of the map \(P(N)\to P(M)\) of the unstable pseudoisotopy spaces induced by the inclusion \(N\subset M\), where \(M\) is obtained from \(N\) by attaching a handle. The calculus of functors, developed by the author in the past decade, is a theory particularly suited for stable range calculations and has had remarkable applications. The paper starts with a concise treatment of the differentiation and the derivative of homotopy functors (higher derivatives and the powerful theory of analytic functors are deferred to a later paper). The derivative of \(X\mapsto Q(Map(K,X)_ +)\), \(K\) a finite complex, is determined in Section 2. This example is of special interest in view of the connection of \(Map(S^ 1,X)\) to algebraic \(K\)-theory. The main result is phrased as calculation of the derivative of the functor \(X\mapsto {\mathcal P}(X)\), which determines the \((2k-3)\)-homotopy type of \(fiber({\mathcal P}(Y)\to {\mathcal P}(X))\). Its proof constitutes Section 3.

57R52 Isotopy in differential topology
19D10 Algebraic \(K\)-theory of spaces
55P65 Homotopy functors in algebraic topology
Full Text: DOI
[1] Bousfield, D. and Kan, D.: Homotopy Limits, Localizations, and Completions, Lecture Notes in Math. 304, Springer (1972). · Zbl 0259.55004
[2] Burghelea, D., Lashof, R., and Rothenberg, M.: Groups of Automorphisms of Manifolds, Lecture Notes in Math. 473, Springer (1975). · Zbl 0307.57013
[3] Goodwillie, T. G.: A multiple disjunction lemma for smooth concordance embeddings, to appear in AMS Memoirs. · Zbl 0717.57011
[4] Goodwillie, T. G.: Calculus II: Analytic functors, preprint. · Zbl 0776.55008
[5] Hudson, J. F. P.: Embeddings of bounded manifolds, Proc. Camb. Phil. Soc. 72 (1972), 11-25. · Zbl 0241.57006 · doi:10.1017/S0305004100050908
[6] Igusa, K.: The stability theorem for smooth pseudoisotopies, K-Theory 2 (1988), 1-355. · Zbl 0691.57011 · doi:10.1007/BF00533643
[7] Waldhausen, F.: Algebraic K-theory of topological spaces I, Proc. Symp. Pure. Math. 32, Part 1, AMS (1978), 35-60. · Zbl 0414.18010
[8] Waldhausen, F.: Algebraic K-theory of topological spaces II, Algebraic Topology, Aarhus 1978, Lecture Notes in Math. 763, Springer (1979), 356-394. · Zbl 0414.18010
[9] Waldhausen, F.: Algebraic K-theory of spaces, a manifold approach, Canadian Math. Soc. Conf. Proc. 2, Part 1, AMS (1982) 141-184. · Zbl 0595.57026
[10] Waldhausen, F.: Algebraic K-theory of spaces, concordance, and stable homotopy, Ann. of Math. Studies 113 (1987), 392-417. · Zbl 0708.19001
[11] Whitehead, G.: Generalized homology theories, Trans. AMS 102 (1962), 227-283. · Zbl 0124.38302 · doi:10.1090/S0002-9947-1962-0137117-6
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.